A dangerous mixture

  • Anna Piva | annalaurapiva@libero.it Medicina Interna 1, Ospedale SS. Giovanni e Paolo, Venezia, Italy.
  • Alessio Filippi Medicina Generale, Ospedale di Cittadella (PD), Italy.
  • Natalino Simioni Medicina Generale, Ospedale di Cittadella (PD), Italy.

Abstract

A 59-year old woman was admitted for fatigue and arm paresthesias with Trousseau sign. Her medical history included thyroidectomy and hypercholesterolemia recently treated with simvastatin. Laboratory tests showed severe hypokalemia and hypocalcemia, severe increase in muscle enzymes, metabolic alkalosis; low plasma renin activity, increased thyroid-stimulating hormone, normal free thyroxine, increased parathyroid hormone, decreased vitamin D3; alterations in electrolyte urinary excretion, cortisol and aldosterone were excluded. Hypothesizing a statin-related myopathy, simvastatin was suspended; the patient reported use of laxatives containing licorice. Electrolytes normalized with intravenous supplementation. Among many biochemical alterations, none stands out as a major cause for muscular and electrolyte disorders. All co-factors are inter-connected, starting with statin-induced myopathy, worsened by hypothyroidism, secondary hyperaldosteronism and vitamin D deficiency, leading to hypocalcemia and hypokalemia, perpetrating muscular and electrolyte disorders. The importance of considering clinical conditions as a whole emerges with multiple co-factors involved. Another issue concerns herbal products and their potential dangerous effects.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2014-03-17
Info
Issue
Section
Case Reports
Keywords:
hypocalcemia, myopathy, hypothyroidism, statin, licorice.
Statistics
  • Abstract views: 1375

  • PDF: 775
  • HTML: 339
How to Cite
Piva, A., Filippi, A., & Simioni, N. (2014). A dangerous mixture. Italian Journal of Medicine, 8(4), 262-264. https://doi.org/10.4081/itjm.2014.475